Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Springfield, MO

April 17, 2019Douglas County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 17, 2019, 9:40 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 9:40 PM CDT (02:40 UTC)
Expired
Apr 17, 2019, 10:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:50 PM CDTHAIL 0.884 E Goodhope, MODELAYED REPORT DUE TO POWER OUTAGE.
Apr 17, 9:53 PM CDTHAIL 15 N Ava, MONICKEL TO QUARTER SIZE HAIL RELAYED BY AMATEUR RADIO AND MEDIA.
Apr 17, 9:53 PM CDTHAIL 15 N Ava, MONICKEL TO QUARTER SIZE HAIL RELAYED BY IO AND MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KSGF 180240
SVRSGF
MOC067-225-229-180330-
/O.NEW.KSGF.SV.W.0033.190418T0240Z-190418T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
940 PM CDT WED APR 17 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Webster County in southwestern Missouri...
  Western Douglas County in southwestern Missouri...
  Southern Wright County in southwestern Missouri...

* Until 1030 PM CDT.

* At 939 PM CDT, a severe thunderstorm was located near Ava, moving
  northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ava...                            Mansfield...
  Norwood...                        Hartville...
  Goodhope...                       Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 9291 3696 9291 3735 9253 3717 9225
      3684 9278
TIME...MOT...LOC 0239Z 227DEG 34KT 3694 9277 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
2 follow-up statements
877 
WWUS53 KSGF 180256
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
956 PM CDT WED APR 17 2019

MOC067-225-229-180330-
/O.CON.KSGF.SV.W.0033.000000T0000Z-190418T0330Z/
Webster MO-Douglas MO-Wright MO-
956 PM CDT WED APR 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN WEBSTER...NORTHWESTERN DOUGLAS AND SOUTHERN WRIGHT
COUNTIES...

At 955 PM CDT, a severe thunderstorm was located near Mansfield, or
near Ava, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ava...                            Mansfield...
Norwood...                        Hartville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9281 3735 9253 3717 9225 3692 9265
TIME...MOT...LOC 0255Z 227DEG 34KT 3705 9263 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rothstein/Schaumann
742 
WWUS53 KSGF 180315
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1015 PM CDT WED APR 17 2019

MOC067-225-180323-
/O.CAN.KSGF.SV.W.0033.000000T0000Z-190418T0330Z/
Webster MO-Douglas MO-
1015 PM CDT WED APR 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND
NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3713 9253 3728 9242 3717 9225 3706 9243
TIME...MOT...LOC 0313Z 227DEG 34KT 3717 9247 

$$

MOC229-180330-
/O.CON.KSGF.SV.W.0033.000000T0000Z-190418T0330Z/
Wright MO-
1015 PM CDT WED APR 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN WRIGHT COUNTY...

At 1013 PM CDT, a severe thunderstorm was located near Norwood, or 11
miles west of Mountain Grove, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Public. This storm produced nickel to quarter size hail 
         near Ava.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Norwood...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 9253 3728 9242 3717 9225 3706 9243
TIME...MOT...LOC 0313Z 227DEG 34KT 3717 9247 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rothstein/Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:57 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 17, 6:57 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
657 PM CDT Wed Apr 17 2019

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 629 PM CDT Wed Apr 17 2019

A few storms have fired early this evening along a boundary
extending northeast from near Eureka to Garnett, KS and then into
the eastern Kansas City metro. This boundary has been slowly
lifting north over the last hour. Farther southwest along this
boundary, thunderstorm activity is more numerous in northwest OK.

Meanwhile a synoptic cold front extends from just south of St.
Joseph, MO to near Topeka to Hutchison, KS. Storms have started to
fire along this front in northwestern Missouri and extreme
northeastern Kansas. Activity along this front should backbuild to
the southwest this evening rather quickly, especially as it
reaches the other boundary.

Meanwhile, the 00Z KSGF RAOB indicates that a fairly strong
capping inversion remains in place across the Ozarks. We therefore
think that thunderstorm potential will come in two phases from
later this evening into the overnight period:

1) Widely scattered activity developing in the warm sector across
northern Arkansas and southern Missouri later this evening as a
low level jet stream strengthens and noses into the region.
Thunderstorms would tend to be elevated in nature, but could pose
a hail threat.

2) Scattered to numerous storms along the cold front starting
around 9-10 PM over extreme southeastern Kansas and west-central
Missouri. These storms will then sag southeast with time along
that front overnight.

Hail up to the size of golf balls will be possible with any
discrete storms. Otherwise, severe hail size potential will
generally be in the quarter to half dollar range.

There will be a damaging wind threat with the line of storms. This
will especially be true with any bow echoes that move out of
Kansas and Oklahoma. It should be noted that CAMs and several runs
of the HRRR have indicated this potential, especially across
southeastern Kansas and southwestern Missouri.

The tornado threat remains limited and will be confined to any
bow echoes which surge towards the northeast. We will have to
pay particular attention to any bow echoes tracking northeast
along any quasi-stationary outflow boundaries that may be
present.

The threat for flooding looks very low at this point given that
this cold front and expected line of storms should remain fairly
progressive.

&&

.SYNOPSIS...
Issued at 225 PM CDT Wed Apr 17 2019

Visible satellite and observations continue to show a stratus layer
across the area and special 18z SGF sounding continues to show EML
above the stratus deck. Cold front stretched from western Iowa
into northeast KS and into the TX panhandle. Regional radar
was showing most of the convection at this point associated with
the low in Iowa and Minnesota, although some storms have started
to now form in the Texas panhandle. Most of the region still had a
thermal cap in place and should prevent convection from developing
until very late afternoon or early evening along the cold front.
The storms will be the main focus in the short term.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Apr 17 2019

As mentioned in the synopsis, 18z soundings from SGF into the
southern plains showed a thermal cap in place which will likely
hold until this evening when convection should start to develop
along the front. The front will gradually work southeast into the
area this evening with strong to severe storms. By this time, we
are expecting most of the convection to become linear with the
frontal boundary with the main risk being damaging straight line
winds and some hail. If any bowing line segments can develop
towards the northeast, there could be a chance for a spin-up
tornado within the line segment. Most of the area will have a time
frame from mid-evening into the overnight hours for the severe
potential. Don't see much of a flooding risk, given the green-up
taking place and the progressive nature of the front, although
heavy rain is expected with the convection.

The convection will linger into Thursday morning over the eastern
Ozarks, but should come to an end during the afternoon hours. If
there is enough instability, then some strong to severe storms
will remain possible.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM CDT Wed Apr 17 2019

Cooler temperatures will linger into Friday as the back side of
the upper low continues to push through. Highs will be from the
upper 50s to mid 60s.

We should begin to warm back up over the weekend, into the 70s as
an upper ridge builds in behind the upper trough. Models do show
some differences with the strength and timing of the next energy
on Sunday, but both have some showers/thunderstorms possible by
late in the day into Sunday night.

It looks to remain unsettled through the remainder of the long
term period with a slow moving upper trough and low closing off
over the region by the middle to later part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Apr 17 2019

Scattered to numerous thunderstorms are expected overnight along
an advancing cold front. MVFR conditions will become likely
overnight with gusty and erratic winds also expected around
storms.

There is then some potential for IFR early Thursday morning behind
the departing thunderstorms. Otherwise, MVFR is expected Thursday
morning with northwest winds increasing behind the front.

VFR should then return Thursday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Apr 17, 8:49 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
849 PM CDT Wed Apr 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
849 PM CDT Wed Apr 17 2019

...Strong to Severe Storms Tonight...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

 Strong to severe thunderstorms developing over south central
 Kansas will spread eastward into southeast Kansas and the
 Missouri Ozarks through the late evening and overnight hours.

 Thunderstorm wind gusts in excess of 60 mph will be the main
 threat. Hail up to golf ball size will also be possible. A
 limited tornado risk is confined mainly to areas along and west
 of an Osage Beach to Cassville line.

 Localized flooding will also be possible mainly over west central
 Missouri if storms develop repeatedly along the approaching cold
 front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Strong to severe thunderstorms could be ongoing over portions
  of south central Missouri Thursday morning. This activity is
  expected to exit the region by late morning or mid day
  Thursday.

  An unsettled period is expected from late Sunday into the
  middle portion of next week. Several chances for thunderstorms
  will exist during the period.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  locations along and northwest of an Osceola to Lamar to
  Pittsburg Kansas line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Apr 17, 8:29 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT WED APR 17 2019

MOZ102-103-180200-
Barry MO-Stone MO-
829 PM CDT WED APR 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE AND SOUTHEASTERN
BARRY COUNTIES UNTIL 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grandview, or 11 miles southwest of Kimberling
City, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Table Rock Lake...                Silver Dollar City...
Kimberling City...                Shell Knob...
Reeds Spring...                   Indian Point...
Branson West...                   Mccord Bend...
Golden...                         Emerald Beach...
Arrow Point...                    Coney Island...
Cape Fair...                      Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 9370 3682 9355 3672 9331 3662 9331
      3649 9342
TIME...MOT...LOC 0129Z 208DEG 20KT 3652 9356

Schaumann
Special weather statement, Apr 17, 9:25 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
925 PM CDT WED APR 17 2019

MOZ090-091-180300-
Greene MO-Webster MO-
925 PM CDT WED APR 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND GREENE COUNTIES UNTIL
1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strafford, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Springfield...                    Republic...
Marshfield...                     Battlefield...
Willard...                        Rogersville...
Strafford...                      Fair Grove...
Fordland...                       Niangua...
Brookline...                      Diggins...
Glidewell...                      Ebenezer...
Bassville...                      Turners...
Northview...                      Galloway...

This includes Interstate 44 between mile markers 68 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9350 3742 9339 3742 9269 3709 9285
TIME...MOT...LOC 0225Z 225DEG 48KT 3723 9302

Schaumann
Special weather statement, Apr 17, 9:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
930 PM CDT WED APR 17 2019

MOZ091-092-096-180300-
Douglas MO-Wright MO-Webster MO-
930 PM CDT WED APR 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHWESTERN DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 1000 PM
CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ava, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ava...                            Seymour...
Mansfield...                      Norwood...
Goodhope...                       Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3681 9291 3699 9291 3729 9276 3706 9229
TIME...MOT...LOC 0230Z 227DEG 34KT 3693 9284

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:29 PM CDTSpecial Weather StatementSGFStone31 min
Apr 17, 9:25 PM CDTSpecial Weather StatementSGFGreene, Webster35 min
Apr 17, 9:30 PM CDTSpecial Weather StatementSGFDouglas30 min
Apr 17, 10:18 PM CDTSevere Thunderstorm WarningSGFTexas, Wright57 min
Apr 17, 10:57 PM CDTSevere Thunderstorm WarningSGFDent26 min
Apr 18, 12:03 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon57 min
Apr 18, 12:25 AM CDTTornado WarningSGFBarton, Dade, Jasper50 min
Apr 18, 12:43 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence47 min
Apr 18, 1:02 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Hickory, Polk, St. Clair58 min
Apr 18, 1:16 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster44 min
Apr 18, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Wright47 min
Apr 18, 1:57 AM CDTFlash Flood WatchSGFHowell, Oregon, Shannon17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.